Withdrawal to the substance typically lasts for seven days. However, some people may struggle for up to several months or more as many factors affect the degree of withdrawal every person feels. A major one includes how much of the drug has been taken over some time.
Codeine has been prescribed to more than 25 million people in the United States and about 3 million from this number have been engaged in either misusing or abusing the substance. As an opiate analgesic, Codeine contains an addictive factor that induces withdrawal challenges as soon as it gets flushed out from the body. Enrolling in an inpatient detox is most recommended for patients’ safety.
How Does Codeine Withdrawal Happen
Missing a single dose can already pose the risks of withdrawal. The drug has a half-life of 3 hours which means that half of the substance leaves the bloodstream that quickly. As the body builds physical dependence on the drug easily, the reduction of a single dose negatively impacts its function.
Taking Codeine as a prescription for several weeks puts a person at a high risk of developing physical dependence. This is the inability of the body to function normally without the presence of the drug. When there is too much of the substance in the body, it is also very likely for it to build a tolerance to certain doses.
Tolerance is when the effect of the drug becomes useless and so one has to take larger doses to continuously feel its relief. When this happens over time, the person can become intoxicated with the drug and may begin to develop a substance use disorder (SUD). When one reaches this condition, severe withdrawal can imminently occur.
What Happens in a Codeine Withdrawal Timeline
Withdrawal happens as quickly as a week, however; this does not come that easy at all.
The challenges can still be overwhelming especially when a strong craving for the substance starts to kick in. This is often the reason why some fall off their treatment. The temptation to return to substance use is just too hard to resist.
It is important to understand that failed attempts to withdraw can make future withdrawals more complex. Even though withdrawal from the substance may not be fatal, it is not a guarantee that health complications will not happen. Dehydration, for instance, can be a huge problem if not given the right care.
Typically, withdrawal to Codeine begins with physical symptoms that can be extremely painful in a few days and then subsides most likely after a week. The psychological ones may continue to persist for weeks or even months. However, some experts insist that taking this long might no longer be symptoms of withdrawal but more of a mental health concern.
Here is an overview as to what takes place at a certain time when one begins to stop taking their usual dose of Codeine. It is important to understand that this timeline may vary from person to person.
Day 1 to 2
The first two days can pose minor withdrawal symptoms that can be similar to that of having flu. An individual may start to feel headaches and body malaise accompanied by nausea, dizziness, and trouble sleeping. This can start very mildly and then begins to progress to an intense level in the following days.
Individuals may also find themselves shaking or sweating excessively. It is also likely for some to experience diarrhea. Even at the very beginning of the withdrawal process, cravings for the drug may consistently persist. It is important to fight the urge to take the substance since this can only worsen the symptoms in the long run.
Day 3 to 5
Withdrawal peaks within this time frame. In other words, the symptoms may reach their most painful state. This is also the time when extreme feeling may manifest. Psychological symptoms are very likely to complicate conditions on top of the cravings which continue to progress. It is by this time that one needs to condition the mind to overcome withdrawal.
The best thing that one can do is to nourish oneself with a proper diet and to always stay hydrated. With diarrhea, vomiting, and extreme sweating that can often take place, the risk of dehydration is common. This can lead to serious health problems later on plus the lack of fluid in the body, makes one feel really weak.
Day 6 to 7
By this time, it is likely for the physical condition to feel much better. The flu-like symptoms may start to subside although symptoms causing dehydration are still common. There could still be episodes of feeling physically weak due to body malaise and insomnia, but things could be less stressful than the previous days.
The challenge of fighting off the cravings as well as feeling depressed may still be overwhelming at times. Mood swings will continue to persist and even problems with appetite. These symptoms may continue further on depending on the overall disposition of every individual.
More than a week
For most people, physical withdrawal symptoms are no longer a problem by this time, although episodes of depression can still be present. The psychological ones can normally last for at least a month. When these conditions really go on for several more months up to a year, this needs to be communicated with a physician right away.
Studies have shown that those who experience depression during withdrawal which lasts for several months are likely to be struggling from a mental health problem that needs to be addressed immediately. It is important to note that this condition must not be treated with less care since they typically follow suicidal ideations which can be very dangerous.
When Does Withdrawal Become Longer
Many factors make withdrawal longer and even more severe. When the overall health condition is not totally fit, when the drug has been excessively used, and when the withdrawal has been suddenly cut off without medical aid, these are all the factors that add up.